Arkansas, 2008

Damaging Wind in Arkansas, May 7, 2008

May 7, 2008 · NWS LZK · 1 event in 1 county or zone

In areas where it was unstable, a round of showers and a few thunderstorms arrived ahead of the severe storms and used up available energy. Even so, there was a tremendous amount of wind aloft and a few storms were able to bring some of this wind to the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

In areas where it was unstable, a round of showers and a few thunderstorms arrived ahead of the severe storms and used up available energy. Even so, there was a tremendous amount of wind aloft and a few storms were able to bring some of this wind to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 1:45 PM CST, 6 hours 40 minutes earlier.

Area forecast discussion, May 7, 1:45 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT WED MAY 7 2008

.LONG TERM...TONIGHT THROUGH SUNDAY
COMPLEX WEATHER SCENARIO CONTINUES TO UNFOLD THIS AFTERNOON WITH
UNSETTLED CONDITIONS EXPECTED THE MAJORITY OF THE PERIOD. MOISTURE
CHANNEL IMAGERY CLEARLY SHOWING A STRONG MID LEVEL TROF OVER NORTH
CENTRAL TEXAS THAT HAS BEEN MAKING STEADY PROGRESS TO THE NORTHEAST
MOST OF THE DAY. SURFACE REFLECTION IS JUST TO THE NORTHEAST OF THE
UPPER LOW AND CURRENTLY LOCATED IN SOUTHEAST OKLAHOMA.

SYSTEM EXPECTED TO CONTINUE TO LIFT TO THE NORTHEAST EARLY IN THE
PERIOD WITH UPPER TROF/CLOSED LOW OVER NORTHEAST ARKANSAS/SOUTHEAST
MISSOURI BY MORNING. SURFACE REFLECTION EXPECTED TO BE OVER EXTREME
NORTHEAST OKLAHOMA THIS EVENING AND MOVE INTO NORTH CENTRAL ARKANSAS
OVERNIGHT. ATTENDANT COLD FRONT EXPECTED TO BE OVER WEST CENTRAL
ARKANSAS EARLY THURSDAY AND SWEEP ACROSS THE STATE DURING THE
DAY...REACHING THE MISSISSIPPI RIVER BY EARLY AFTERNOON AS SURFACE
LOW MOVES INTO SOUTHEAST MISSOURI.

CONVECTIVE COMPLEX FROM LAST NIGHT WORKED AIR MASS OVER PRETTY WELL
NORTH AND WEST BUT STILL LOOKING FOR SHOWERS AND THUNDERSTORMS TO
OVERSPREAD THE AREA AS SYSTEM LIFTS OUT. SOME STORMS COULD REACH
SEVERE LIMITS WITH HAIL AND DAMAGING WINDS THE PRIMARY CONCERN BUT
SHEAR PROFILES AND FAVORABLE JET DYNAMICS INDICATE ISOLATED
TORNADOES POSSIBLE. SUCCESSIVE MODEL RUNS CONTINUE TO SLOW SYSTEM
DOWN SLIGHTLY AND NOW EXPECTING A BROKEN LINE OF CONVECTION TO SWEEP
ACROSS THE AREA THIS EVENING AND TONIGHT. LIMITING FACTOR COULD BE
DRIER AIR ATTEMPTING TO ENTRAIN INTO THE SYSTEM ALOFT BUT BREAKS IN
THE OVERCAST TODAY HAVE INCREASED INSTABILITY IN THE CENTRAL AND
EAST SO IT MAY BE A WASH.

WILL TAPER OFF PRECIPITATION FROM SOUTHWEST TO NORTHEAST THURSDAY AS
SYSTEM MOVES OUT TAKING WRAP AROUND MOISTURE WITH IT. ALL POPS WILL
GONE BY THE END OF THE DAY. EVEN WITH MODELS CONTINUING TO KEEP
HEAVIEST OF THE RAIN ON THE NORTHERN SIDE OF THE UPPER LOW...
LOCALLY HEAVY RAIN COULD OCCUR WITH THIS SYSTEM ESPECIALLY ACROSS
THE NORTH.

QUASI ZONAL FLOW RETURNS IN THE WAKE OF THE FRONT FOR FRIDAY AS NEXT
UPSTREAM SYSTEM DIGS THROUGH THE PACIFIC NORTHWEST AND FRONTAL
BOUNDARY STALLS OUT ACROSS THE LOUISIANA BORDER. MODELS DO SWING
ANOTHER SHORTWAVE THROUGH EARLY FRIDAY ACROSS THE NORTH FOR A
CONTAINING CHANCE OF PRECIPITATION HERE. THE FRONT IS EXPECTED TO
RETURN BACK TO THE NORTH AS A WARM FRONT ON SATURDAY WITH SCATTERED
SHOWERS POSSIBLE IN THE DEVELOPING WARM AIR ADVECTION PATTERN.

AS AFOREMENTIONED NORTHWEST SYSTEM MOVES INTO THE NORTHERN PLAINS
AND AMPLIFIES SATURDAY/SATURDAY NIGHT...LOW PRESSURE EXPECTED TO
DEVELOP ON THE FRONT ALONG THE RED RIVER. LOW WILL MOVE NORTHEAST
...DRAGGING ANOTHER COLD FRONT THROUGH THE REGION SATURDAY NIGHT
THROUGH EARLY SUNDAY AND THERE IS SOME POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. FOLLOWED THE
MAV/MEX NUMBERS PRETTY CLOSE AS FAR AS TEMPERATURES ARE CONCERNED.
&&

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY NIGHT
MODELS APPEAR TO BE IN GOOD AGREEMENT. AN UPPER TROUGH WILL BE OVER
THE EASTERN U.S. WITH AN UPPER RIDGE OVER THE WESTERN U.S. TO BEGIN
THE PERIOD. THIS WILL PROVIDE NORTHWEST FLOW ALOFT OVER ARKANSAS.
SURFACE HIGH PRESSURE WILL BE MOVING INTO ARKANSAS WITH DRIER AIR
SUNDAY NIGHT AND MONDAY. LOW PRESSURE DEVELOPS IN THE ROCKIES MONDAY
AND MOVES INTO THE PLAINS MONDAY NIGHT. A WARM FRONT WILL MOVE
THROUGH THE STATE TUESDAY FOLLOWED BY THE COLD FRONT TRAILING FROM
THE LOW PRESSURE AREA. INCREASED POPS A BIT FOR TUESDAY. HIGH
PRESSURE MOVES IN FOR WEDNESDAY BUT AN UPPER TROUGH CLIPS THE NORTH
SECTIONS AND WILL INCLUDE A SMALL CHANCE OF PRECIPITATION.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     60  76  55  77 /  80  50  20  30
CAMDEN AR         63  81  61  85 /  60  20  10  10
HARRISON AR       58  73  53  77 /  80  50  30  30
HOT SPRINGS AR    61  78  58  83 /  70  30  10  20
LITTLE ROCK   AR  61  78  58  82 /  70  40  20  20
MONTICELLO AR     64  81  62  85 /  60  30  10  10
MOUNT IDA AR      60  78  57  83 /  70  20  10  20
MOUNTAIN HOME AR  58  74  52  77 /  80  50  30  30
NEWPORT AR        62  76  56  78 /  80  50  20  20
PINE BLUFF AR     63  80  60  84 /  60  30  10  10
RUSSELLVILLE AR   59  76  55  80 /  70  40  20  20
SEARCY AR         61  77  57  79 /  70  50  20  20
STUTTGART AR      63  79  59  82 /  70  40  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...51
Hazardous weather outlook, May 7, 2:55 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 PM CDT WED MAY 7 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
355 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM...MOIST AND UNSTABLE ATMOSPHERE WAS NOTED ACROSS SOUTHWEST
ARKANSAS AND INTO SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS THIS
AFTERNOON. TEMPERATURES WERE WELL INTO THE 70S...WITH DEWPOINTS IN
THE LOWER TO MID 60S. FARTHER NORTH...COOLING HAD OCCURRED IN
NORTHERN ARKANSAS DUE TO CLOUDS AND SOME PRECIPITATION. IN EASTERN
SECTIONS OF THE STATE...DRY AIR WAS BUILDING INTO THE REGION
FROM THE SOUTHEAST UNITED STATES SURROUNDING HIGH PRESSURE.

THE COOL AND DRY AIR ACROSS THE NORTH AND EAST WAS STABILIZING
CONDITIONS...AND MAY KEEP SEVERE WEATHER TO A MINIMUM HEADING INTO
TONIGHT. MEANWHILE...UNSTABLE CONDITIONS WILL SPREAD FROM
SOUTHWEST ARKANSAS INTO THE WEST CENTRAL...CENTRAL...AND SOUTHERN
COUNTIES...WITH SEVERE STORMS MORE LIKELY. THIS WILL BE AHEAD OF A
STORM SYSTEM AND COLD FRONT IN CENTRAL OKLAHOMA...WITH THE SYSTEM
TRACKING THROUGH NORTHERN ARKANSAS OVERNIGHT.

THE MAIN CONCERN THROUGH TONIGHT WILL BE STRONG TO DAMAGING WINDS. A
SQUALL LINE IS EXPECTED TO DEVELOP...AND WILL MOVE QUICKLY. THIS
USUALLY INCREASES THE LIKELIHOOD FOR WIND DAMAGE. THERE WILL BE COLD
AIR ALOFT SURROUNDING THE INCOMING SYSTEM...MAKING IT EASIER FOR ICE
TO FORM. GIVEN THIS...LARGE HAIL IS POSSIBLE. ALSO...WINDS WILL TURN
WITH HEIGHT...WITH SOUTH TO SOUTHEAST SURFACE WINDS AND WEST TO
SOUTHWEST WINDS ALOFT. THIS WILL CAUSE SOME STORMS TO ROTATE...SO
TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SYSTEM AND COLD FRONT WILL CONTINUE MOVING THROUGH THE EASTERN
HALF OF ARKANSAS THURSDAY MORNING...PUSHING ANY REMAINING
PRECIPITATION OUT OF THE STATE.

THE FRONT IS EXPECTED TO STALL OUT...THEN MOVE BACK TO THE NORTH AS
A WARM FRONT ON SATURDAY. DEVELOPING LOW PRESSURE TO THE WEST OF THE
AREA WILL BRING A COLD FRONT THROUGH THE REGION SATURDAY NIGHT.
SHOWERS AND THUNDERSTORMS WILL OCCUR WITH THESE TWO SYSTEMS...AND
THERE IS SOME POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON
SATURDAY AND SATURDAY NIGHT.

THE FRONT WILL MOVE OUT OF THE AREA DURING THE DAY SUNDAY. DRY
WEATHER WILL RETURN FOR THE EARLY PART OF THE WORK WEEK....AS HIGH
PRESSURE MOVES INTO THE REGION.

THE FRONT WHICH WILL AFFECT THE AREA SATURDAY NIGHT IS EXPECTED TO
STALL OUT NEAR THE GULF COAST. BY EARLY TUESDAY...THE SYSTEM WILL
MOVE BACK TO THE NORTH AS A WARM FRONT...WITH SHOWERS AND
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
WITH SEVERE WEATHER EXPECTED...ESPECIALLY IN WEST CENTRAL...CENTRAL
AND SOUTHERN ARKANSAS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

57/46

In the hours before

Special weather statement, May 7, 7:12 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
812 PM CDT WED MAY 7 2008

ARZ043-044-055-080155-
GRANT-PULASKI-SALINE-
812 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT FOR GRANT...PULASKI AND SALINE COUNTIES
UNTIL 900 PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
HURRICANE LAKE TO BENTON TO TULL TO POYEN...MOVING NORTHEAST AT 40
MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE FERNDALE...BRYANT...SHINALL
MOUNTAIN...MAUMELLE...LITTLE ROCK...NORTH LITTLE ROCK...SHERIDAN AND
PINNACLE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

44
Special weather statement, May 7, 7:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
855 PM CDT WED MAY 7 2008

ARZ045-046-080225-
LONOKE-PRAIRIE-
855 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT FOR LONOKE AND PRAIRIE COUNTIES UNTIL
930 PM CDT...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH BEND TO TOLTEC
MOUNDS STATE PARK TO KEO TO 7 MILES WEST OF ENGLAND...MOVING EAST AT
40 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE PETTUS...FURLOW...CLEAR LAKE...
LONOKE AND FAIRVIEW.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREA. MOTORISTS SHOULD BE ADVISED TO EXPECTED REDUCED VISIBILTY DUE
TO THE VERY HEAVY RAIN.

44

The radar

The Little Rock radar (KLZK), 58 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
May 7, 8:25 PM CST
Where
Prairie County, 1.61 mi NE of Hayley
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.998, -91.651

A shop was destroyed. A mobile home was overturned and the roof was blown off of another mobile home. A couple of trees and some limbs were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99141.